Oklahoma, 2015Flooding in Oklahoma, December 27 to 31, 2015
December 27 to 31, 2015 · NWS TSA · 7 events in 5 counties and zones
A strong upper level low pressure system moved from the desert southwest into the Southern Plains in late December. Unseasonably moist air was in place across the region ahead of this approaching system as Pacific moisture in the mid and upper levels combined with very moist air in the low levels from the Gulf of Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low pressure system moved from the desert southwest into the Southern Plains in late December. Unseasonably moist air was in place across the region ahead of this approaching system as Pacific moisture in the mid and upper levels combined with very moist air in the low levels from the Gulf of Mexico. Strong atmospheric lift from the approaching upper level low and a warm front moving across the area, combined with this moisture, resulted in widespread locally heavy rainfall.
Eight to ten inches of rain fell across much of eastern Oklahoma. This excessive rainfall caused record flooding of the Illinois River near Watts and Tahlequah; major flooding of the Baron Fork near Eldon, the Flint Creek near Kansas, the Arkansas River near Muskogee, and the Poteau River near Poteau and Panama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 26, 11:15 PM CST, 45 minutes earlier.
Area forecast discussion, Dec 26, 11:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
1115 PM CST SAT DEC 26 2015
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
For the 6Z TAFs, IFR to LIFR conditions will prevail at all sites
throughout the 24 hour forecast period. Widespread heavy rainfall
and strong gusty northerly winds will continue throughout the
forecast period as well, affecting all sites.
&&
.PREV DISCUSSION... /ISSUED 926 PM CST SAT DEC 26 2015/
..UPDATE...
DISCUSSION...
The strongest convection will continue to slowly spread eastward
associated with cold frontal boundary...with widespread light to
moderate rain continuing well back into the cold air.
Additionally...the next round of heavier precipitation is take
shape across West Texas and this area will expand eastward through
the overnight hours. The updated forecast will increase precip
chances across NE OK for late tonight accordingly.
The severe weather potential will remain present along and ahead
of the cold front where conditions remain sufficiently unstable.
The overall coverage of any severe weather is expected to remain
isolated through the remainder of the overnight hours as storm
motions will largely carry updrafts into the cold air fairly
quickly. The more widespread impacts will definitely be from
flooding which will only worsen through tomorrow.
&&
.TSA Watches/Warnings/Advisories...
OK...Flash Flood Watch through late Sunday night for OKZ049-053>076.
AR...Flash Flood Watch through late Sunday night for ARZ001-002-010-
011-019-020-029.
&&
AVIATION...06Hazardous weather outlook, Dec 26, 9:50 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
950 PM CST SAT DEC 26 2015
ARZ001-002-010-011-019-020-029-OKZ049-053>076-271130-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
950 PM CST SAT DEC 26 2015
...WIDESPREAD INTENSE FLOODING EVENT UNDERWAY...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...PRIMARILY FAR SOUTHEAST OKLAHOMA.
ONSET...ONGOING.
FLASH FLOOD.
RISK...CRITICAL.
AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...ALONG AND SOUTHEAST OF INTERSTATE 44.
SIGNIFICANT WINDS.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE ALONG A STRONG COLD
FRONT WHICH IS CURRENTLY PUSHING THROUGH NORTHWEST ARKANSAS
INTO EXTREME SOUTHEAST OKLAHOMA. A LIMITED RISK OF SEVERE
WEATHER WILL ACCOMPANY THESE STORMS...HOWEVER WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED THROUGH THE OVERNIGHT HOURS.
WIDESPREAD HEAVY RAIN HAS ALREADY FALLEN ACROSS MUCH OF
EASTERN OKLAHOMA INTO FAR NORTHWEST ARKANSAS...AND THE
HEAVIEST RAIN WILL CONTINUE TO SLOWLY SPREAD EASTWARD.
ADDITIONAL HEAVY RAINS WILL MOVE BACK INTO THE REGION
LATE TONIGHT AND CONTINUE THROUGH SUNDAY.
AREAS OF FLOODING HAVE ALREADY DEVELOPED...AND WILL ONLY
BECOME MORE WIDESPREAD WHILE WORSENING WITH THE ADDITIONAL
RAINFALL. LIFE THREATENING FLOOD CONDITIONS MAY DEVELOP.
BE PREPARED TO ACT WITH ANY FLOOD WARNINGS THAT ARE
ISSUED FOR YOUR LOCATION.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY
RAIN POTENTIAL.
MONDAY...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY...WINTER WEATHER POTENTIAL.
WEDNESDAY THROUGH FRIDAY...NO HAZARDS.
EXTENDED DISCUSSION...
DANGEROUS FLOODING WILL BE ONGOING...AND LIKELY INTENSIFYING...ON
SUNDAY. DANGEROUS RISES ON AREA RIVERS ARE EXPECTED AND THE LATEST
FORECASTS SHOULD BE CLOSELY MONITORED. REMEMBER TO AVOID FLOODED
ROADWAYS.
THE CENTER OF THE UPPER STORM SYSTEM WILL PASS OVER THE REGION
ON MONDAY AND MAY PRODUCE A PERIOD OF WINTER WEATHER...PRIMARILY
WEST OF HIGHWAY 75. ANOTHER BRIEF PERIOD OF WINTER WEATHER
IS POSSIBLE TUESDAY HOWEVER ANY SNOW AMOUNTS DURING THIS PERIOD
CURRENTLY APPEAR TO BE LIGHT.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Special weather statement, Dec 26, 10:03 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1003 PM CST SAT DEC 26 2015
ARZ002-010-011-019-020-270445-
WASHINGTON AR-CRAWFORD AR-MADISON AR-CARROLL AR-FRANKLIN AR-
1003 PM CST SAT DEC 26 2015
...SIGNIFICANT WEATHER ADVISORY FOR MADISON...NORTHERN FRANKLIN...
CENTRAL CARROLL...NORTHEASTERN CRAWFORD AND SOUTHEASTERN WASHINGTON
COUNTIES UNTIL 1045 PM CST...
AT 1003 PM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WESLEY TO 5 MILES SOUTH OF DYER...AND MOVING
NORTHEAST AT 50 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
BERRYVILLE... HUNTSVILLE...
MULBERRY... ST. PAUL...
HINDSVILLE... URBANETTE...
FORUM... WESLEY...
CLIFTY... AURORA...
CASS... WITHROW SPRINGS STATE PARK...
WITTER... SAINT PAUL...
GRANDVIEW... FERN...
JAPTON... MARBLE...
GEORGETOWN... CROSSES...
THIS INCLUDES INTERSTATE 40 IN ARKANSAS BETWEEN MILE MARKERS 20 AND
25.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR NORTHWESTERN
ARKANSAS.
LAT...LON 3577 9368 3545 9411 3545 9413 3603 9397
3629 9382 3650 9355 3650 9347
TIME...MOT...LOC 0403Z 220DEG 45KT 3602 9394 3542 9413Special weather statement, Dec 26, 10:35 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1035 PM CST SAT DEC 26 2015
OKZ049-270515-
PUSHMATAHA OK-
1035 PM CST SAT DEC 26 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUSHMATAHA COUNTY
UNTIL 1115 PM CST...
AT 1034 PM CST...A STRONG THUNDERSTORM WAS LOCATED NEAR SNOW...MOVING
NORTHEAST AT 50 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
CLAYTON... ALBION...
SNOW... TUSKAHOMA...
KIAMICHI... NASHOBA...
CLAYTON LAKE STATE PARK... FINLEY...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR SOUTHEASTERN
OKLAHOMA.
LAT...LON 3431 9544 3435 9556 3468 9537 3467 9495
TIME...MOT...LOC 0434Z 218DEG 45KT 3439 9546
Local storm report, Dec 26, 10:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1049 PM CST SAT DEC 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM FLOOD DECATUR 36.34N 94.46W
12/26/2015 BENTON AR EMERGENCY MNGR
30 TO 40 ROADS FLOODED AND IMPASSABLE IN THE AREA
GENERALLY WEST OF HIGHWAY 59 AND NORTH OF HIGHWAY 102.
MANY OTHER AREAS OF THE COUNTY HAVE FLOODED ROADS AS
WELL.
&&
BASSpecial weather statement, Dec 26, 10:50 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1050 PM CST SAT DEC 26 2015
ARZ002-011-270545-
MADISON AR-CARROLL AR-
1050 PM CST SAT DEC 26 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON AND CARROLL
COUNTIES UNTIL 1145 PM CST...
AT 1050 PM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
ST. PAUL...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
BERRYVILLE... HUNTSVILLE...
GREEN FOREST... ST. PAUL...
URBANETTE... RUDD...
FORUM... AURORA...
WITHROW SPRINGS STATE PARK... WITTER...
SAINT PAUL... OSAGE...
KINGSTON... GRANDVIEW...
RULE... JAPTON...
MARBLE... CARROLLTON...
BLUE EYE... COMBS...
LAT...LON 3621 9330 3612 9339 3612 9348 3608 9348
3608 9345 3606 9345 3578 9373 3582 9386
3650 9363 3650 9330
TIME...MOT...LOC 0450Z 207DEG 36KT 3588 9378Local storm report, Dec 26, 11:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1131 PM CST SAT DEC 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM FLOOD MUSKOGEE 35.75N 95.37W
12/26/2015 MUSKOGEE OK BROADCAST MEDIA
MAIN STREET CLOSED JUST SOUTH OF SH-16
&&
BASLocal storm report, Dec 26, 11:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1134 PM CST SAT DEC 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM FLOOD 3 W HULBERT 35.93N 95.19W
12/26/2015 CHEROKEE OK BROADCAST MEDIA
SH-10 IS CLOSED BETWEEN US-62 AND US-412. ALSO CLOSED IS
SH-80 3MI WEST OF HULBERT.
&&
BASFlood, Cherokee
- When
- December 27, 12:00 AM CST to December 30, 3:00 PM CST
- Where
- Cherokee County, Tahlequah to 4.18 mi WSW of Welling
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.920, -94.970
The Illinois River near Tahlequah rose above its flood stage of 11 feet at midnight CST on December 27th. The river crested at 30.69 feet at 1:00 pm CST on the 28th, resulting in record flooding. Devastating flooding occurred along the Illinois River from the Chewey Bridge to the headwaters of Lake Tenkiller. Highway 10 was closed northeast of its intersection with Highway 51, and many cabin parks were severely flooded. Monetary damage estimates were not available. The river fell below its flood stage at 3:00 pm CST on the 30th.
Flood, Adair
- When
- December 27, 12:15 AM CST to December 29, 10:30 AM CST
- Where
- Adair County, Watts to 2.07 mi W of Watts
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.120, -94.570
The Illinois River near Watts rose above its flood stage of 13 feet at 12:15 am CST on December 27th. The river crested at 28.64 feet at 2:00 am CST on the 28th, resulting in record flooding. Disastrous flooding occurred from the Arkansas border to the Chewey Bridge, with many permanent campgrounds and cabins overtopped. Monetary damage estimates were not available. The river fell below flood stage at 10:30 am CST on the 29th.
Flood, Cherokee
- When
- December 27, 6:15 AM CST to December 28, 9:45 AM CST
- Where
- Cherokee County, 0.89 mi NW of Eldon to 1.32 mi SW of Eldon
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.940, -94.840
The Baron Fork River near Eldon rose above its flood stage of 18 feet at 6:15 am CST on December 27th. The river crested at 25.44 feet at 9:30 pm CST on the 27th, resulting in major flooding. Campgrounds and cabins were severely flooded. The river fell below flood stage at 9:45 am on the 28th.
Flood, Muskogee
- When
- December 27, 9:00 AM CST to December 31, 11:00 PM CST
- Where
- Muskogee County, Chase to 1.82 mi SE of Bacone
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.800, -95.350
The Arkansas River near Muskogee rose above its flood stage of 28 feet at 9:00 am CST on December 27th. The river crested at 35.41 feet at 5:45 pm CST on the 29th, resulting in major flooding. Agricultural land was inundated by flood waters and portions of the OG&E power plant grounds were flooded. The river fell below its flood stage at 11:00 pm CST on the 31st.
Flood, Le Flore
- When
- December 27, 12:15 PM CST to December 31, 11:59 PM CST
- Where
- Le Flore County, 1.79 mi SE of Shady Pt to 0.89 mi SSW of Bashe
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.110, -94.650
The Poteau River near Panama rose above its flood stage of 29 feet at 12:15 am CST on December 27th. The river crested at 44.97 feet at 12:15 am CST on the 29th, resulting in major flooding. Devastating flooding occurred with numerous county roads inundated by flood waters and extensive flooding of agricultural land. The river remained in flood through the end of the month, finally falling below flood stage at 11:00 pm CST on January 4th.
Flood, Le Flore
- When
- December 27, 1:00 PM CST to December 31, 11:59 PM CST
- Where
- Le Flore County, 0.69 mi N of Poteau Kerr Arpt to 2.65 mi NW of Neff
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.030, -94.620
The Poteau River near Poteau rose above its flood stage of 24 feet at 1:00 pm CST on December 27th. The river crested at 31.44 feet at 6:15 am CST on the 28th, resulting in major flooding. Extensive flooding of cropland occurred. Many county roads were inundated by flood water. The river remained in flood through the end of the month, finally falling below flood stage at 12:45 pm CST on January 3rd.
Flood, Delaware
- When
- December 27, 10:45 PM CST to December 28, 9:30 AM CST
- Where
- Delaware County, 1.24 mi W of Flint to 1.61 mi SW of Flint
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.202, -94.722
The Flint Creek near Kansas rose above its flood stage of 11 feet at 10:45 pm CST on December 27th. The river crested at 14.13 feet at 4:00 am CST on the 27th, resulting in moderate flooding. The river began to fall but after another round of heavy rainfall, the river crested a second time at 16.04 feet at 10:30 pm CST on the 27th, resulting in major flooding (3rd highest crest on record). Farmland and permanent campgrounds were flooded. The river fell below its flood stage at 9:30 am CST on the 28th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Oklahoma, December 27 to 28, 20154 deaths · $38 million · 26 events
- Tornadoes and Flash Flooding in Texas, December 27 to 28, 20151 injured · $490,000 · EF2 · 32 events
- Tornadoes and Flash Flooding in Louisiana, December 27 to 28, 2015$275,000 · EF1 · 21 events
- Tornado and Damaging Winds in Mississippi, December 27 to 28, 2015$188,000 · EF1 · 24 events
- Tornadoes and Flash Flooding in Arkansas, December 27 to 28, 2015$145,000 · EF1 · 11 events
- Flooding and Heavy Rain in Missouri, December 27 to 31, 2015$227,000 · 15 events
- Flash Flood in Arkansas, December 27, 2015$50,000 · 1 event
- Flash Flood and Flooding in Illinois, December 27 to 31, 2015$20,000 · 12 events
- Winter Storm in Missouri, December 27 to 28, 201520 events
- Flooding and Heavy Rain in Indiana, December 27 to 31, 2015$2,000 · 10 events
- Flash Flooding and Flood in Kentucky, December 27 to 29, 20159 events
- Flash Flooding and Flooding in Indiana, December 27, 20158 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614396, 614395, 614397, 614399, 614401, 614400, 614398.